Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 222, NWS North Platte, NE

June 24, 2008Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2008, 10:32 PM MDT for Garden County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2008, 10:32 PM MDT (04:32 UTC)
Expired
Jun 24, 2008, 11:15 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250432
SVRLBF
NEC069-250515-
/O.NEW.KLBF.SV.W.0222.080625T0432Z-080625T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM MDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1115 PM MDT

* AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RICHARDSON LAKE...OR 22 MILES NORTHWEST OF OSHKOSH...AND MOVING
  EAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT LAKE NWR AND DOGTOWN FLATS BY 1055 PM MDT...
  DEER LAKE BY 1105 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4183 10225 4159 10215 4153 10263 4154 10264
      4177 10265
TIME...MOT...LOC 0432Z 260DEG 28KT 4163 10262

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 250453
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1152 PM CDT TUE JUN 24 2008

NEC069-250515-
/O.CON.KLBF.SV.W.0222.000000T0000Z-080625T0515Z/
GARDEN NE-
1052 PM MDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR CENTRAL GARDEN COUNTY...

AT 1049 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RICHARDSON LAKE...OR 18 MILES NORTHWEST OF OSHKOSH...
MOVING EAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT LAKE NWR AND 6 MILES NORTH OF DOGTOWN FLATS BY 1110 PM
  MDT...
  DEER LAKE BY 1115 PM MDT...

IF ON OR NEAR CRESCENT LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4183 10225 4159 10215 4153 10263 4154 10264
      4177 10265
TIME...MOT...LOC 0452Z 250DEG 19KT 4164 10250

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:40 PM MDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jun 24, 2:40 PM MDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT TUE JUN 24 2008

.DISCUSSION...
FORECAST FOCUS ON TEMPERATURES THE NEXT FEW DAYS...THUNDERSTORM
CHANCES TONIGHT AND WEDNESDAY.

LOW PRESSURE IN WY/SE MT AND THE FRONT RANGE.  CONVECTION HAS
ERUPTED BACK THERE WITH SOME CU NOW DEVELOPING ACROSS THE NEBRASKA
PANHANDLE.  RUC MODEL SOUNDINGS SHOW THE AREA NEARLY UNCAPPED LATE
THIS AFTERNOON SO IT WON/T TAKE MUCH TO GET GOING THIS EVENING.
AFTER LAST NIGHT/S STORMS NO OUTFLOW BOUNDARIES ARE APPARENT ATTM
BUT MAY BECOME VISIBLE OVER THE NEXT HOUR.

WEDNESDAY...TEMPERATURES FORECAST TO CROSS THE 90 MARK FOR MUCH OF
THE AREA FOR THE FIRST TIME IN 2008 TOMORROW.  MODELS AND MODEL
SOUNDINGS LOOK MORE HOPEFUL FOR MORE THUNDERSTORM ACTIVITY ON
WEDNESDAY.  RAISED POPS A BIT FOR TOMORROW EVENING AND A GOOD THREAT
FOR SEVERE TOMORROW NIGHT WITH JUST ENOUGH CAP TO HOLD THINGS IN
PLACE FOR LATE AFTERNOON RELEASE WITH A FRONT WORKING INTO THE AREA.

THURSDAY...A SECOND FRONT APPROACHES AND BRINGS ANOTHER CHANCE OF
THUNDERSTORMS.  FRIDAY AND SATURDAY...TEMPERATURES WILL BACK DOWN A
FEW DEGREES AFTER THE PASSAGE OF A COLD FRONT.  DEW POINTS DROP BACK
AS WELL.

LOOKING AT THE EXTENDED FORECAST SUNDAY THROUGH TUESDAY... IS
CHARACTERIZED BY RIDGING AND A MUCH MORE AMPLIFIED PATTERN WITH A
RIDGE ACROSS THE ROCKIES AND RESULTANT WARMING INTO THE 90S.
AMPLIFIED PATTERN ALSO TO BRING DRIER CONDITIONS THROUGH MID
WEEK.

&&

.AVIATION...
VFR CONDITIONS SHOULD DOMINATE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE NEXT 24 HOURS. CIGS HGHTS SHOULD BE AOA 120KFT
AGL HOWEVER SOME CONVECTION MAY DEVELOP INTO THE WESTERN SANDHILLS
AND PANHANDLE...WHERE CIGS HGHTS MAY DROP TO AROUND 5KFT NEAR THE
STORMS...WHERE VSBYS MAY ALSO BE REDUCED TO AROUND 3 MILES IN THE
RAIN SHOWERS. GUSTY WINDS AND ISOLATED LARGE HAIL WILL ALSO BE
THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS. A FRONT MOVING INTO THE
CENTRAL PORTION OF NEBRASKA WILL LEAD TO ADDITIONAL CLOUD COVER ON
WEDNESDAY WITH MAINLY VFR EXPECTED THROUGH THE EARLY AFTERNOON
HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PHILLIPS/HIRSCH
Hazardous weather outlook, Jun 24, 2:53 PM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT TUE JUN 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT TUE JUN 24 2008 /253 PM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG DAYTIME HEATING AND BOUNDARIES LEFT OVER FROM THE STORMS ON MONDAY
NIGHT MAY BE ENOUGH TO SPARK THUNDERSTORM DEVELOPMENT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY
MORNING HOURS. THE GREATEST RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT LOOKS TO BE NORTH OF A OGALLALA TO THEDFORD TO ONEILL
LINE THIS EVENING...BUT CAN NOT BE RULED OUT ELSEWHERE. THE MAIN
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF
WESTERN AND NORTH CENTRAL NEBRASKA WEDNESDAY AND THURSDAY. A
SURFACE BOUNDARY LOOKS TO STALL OVER THE CENTRAL PANHANDLE INTO
THE SANDHILLS WEDNESDAY AFTERNOON. ONCE AGAIN...THIS FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT AND WIND PROFILES
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. THE GREATEST RISK
FOR LARGE HAIL AND POSSIBLY ISOLATED TORNADOES WILL BE NEAR THIS
FRONT DURING THE LATE AFTERNOON AND EVENING WHEN CONDITIONS ARE
MOST UNSTABLE.

THIS BOUNDARY LOOKS TO REMAIN NEAR WESTERN AND NORTH CENTRAL
NEBRASKA INTO THE LATE WEEK TIME PERIOD. THEREFORE THUNDERSTORM
DEVELOPMENT...AND SEVERE WEATHER CONDITIONS...WILL BE POSSIBLE
EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON THURSDAY
ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:25 PM MDTAreal Flood WarningLBFFrontier12 hr
Jun 24, 11:12 PM MDTSevere Thunderstorm WarningLBFGarden48 min
Jun 25, 5:46 PM MDTSevere Thunderstorm WarningLBFCherry, Thomas44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.